MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-2-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned to the manufacturing site for evaluation; product analysis cannot be performed.The device was not returned; the reported event could not be confirmed.The cause of the event could not be conclusively determined from the reported information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the axium implant coil could not be detached during coiling embolization treatment of an aneurysm.One manual detachment was made.The strand was pulled a few centimeter.The hypotube may have not been broken in the correct location and the coil may have been within the catheter and not completely in the aneurysm during the detachment attempt.The physician did not attempt to detach with another instant detacher.The coil was replaced with another one to complete the procedure.It was noted that the implant coil was damaged.No patient injury was reported as a result of the event.
 
Additional Manufacturer Narrative
The axium prime pusher was returned for analysis without the implant coil, the instant detacher, the microcatheter, or accessories devices.The axium prime pusher was decontaminated.The pusher was found broken distal to the break indicator with the release wire extending out of the proximal end of the pusher.This is indicative that a manual detachment attempt was performed at this location.The actuator interface, positive load indicator, coupler tube, and break indicator were missing and not returned with the pusher for analysis.Bends were found along the length of the pusher.The coin was found to be present and pulled back from the lumen stop; with the shield coil present and intact.The lumen stop was found to be visually acceptable, however, there was damage found to the inner diameter of the retainer ring.In addition, a part of the detach element was found broken and stuck within the retainer ring.The lumen stop inner diameter (id) was measured to be within specification.It was not possible to take the measurement of the retainer ring inner diameter (id) due to the damage.No other anomalies were observed.Based on the analysis performed, the axium prime coil was confirmed to have non-detachment as the pusher was returned with the detach element stuck within the retainer ring, however, the cause of the damage could not be determined.Based on the returned device, the pusher was found bent in two locations along its length, indicative of either high tortuosity or damage during return shipping to medtronic for analysis.There was no non-conformance to specification identified that led to the non-detachment.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Since the implant coil, actuator interface, positive load indicator, coupler tube, break indicator and instant detacher were not returned; any contribution of the implant coil, actuator interface, positive load indicator, coupler tube, break indicator and instant detacher to the non-detachment could not be determined.Per the axium coil and i.D.(instant detacher) instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).Also, in the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key8574540
Report Number2029214-2019-00407
Device Sequence Number254621
Product Code KRD
UDI-Device Identifier00847536021174
UDI-Public00847536021174
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2022
Device Model NumberAPB-2-2-3D-ES
Device Lot NumberA762794
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2019
Initial Date Received by Manufacturer 04/09/2019
Supplement Date Received by Manufacturer07/01/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date07/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1